NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient cannot stand to be measured for the MUST screening tool. How can their height be estimated?

  1. AFrom the size of the patient's shoes
  2. BFrom the length of the bed
  3. CBy asking a visitor to guess
  4. DFrom the length of the forearm (ulna)
2.Nursing fundamentalsHard

A stable patient is woken every hour for observations and is becoming tired and confused. What is the best nursing action?

  1. AKeep the same plan, as observations matter more than sleep for patients
  2. BAsk the team whether the observations can safely be done less often
  3. CAsk the doctor for a sedative to help the patient sleep
  4. DStop all observations so the patient can sleep
3.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AThe front from the neck down to the knees
  2. BThe whole gown, including the back, the collar and the area below the waist
  3. COnly the back of the gown, which nobody touches
  4. DThe front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safetyHard

A nurse is about to give IV morphine. The patient’s respiratory rate is 9/min and they are very drowsy. What should the nurse do?

  1. AGive the dose and recheck the respiratory rate tomorrow
  2. BWithhold the dose, assess the patient and inform the prescriber
  3. CGive half the dose
  4. DGive the dose because pain was reported earlier
5.Prioritization & delegationMedium

Which patient is most appropriate to assign to an LPN/LVN?

  1. AA patient arriving from the recovery room who needs an initial assessment
  2. BA patient with stable chronic heart failure who needs oral medications
  3. CA patient about to receive a first unit of red blood cells
  4. DA patient admitted 30 minutes ago with new chest pain
6.Prioritization & delegationHard

Two hours after a femoral cardiac catheterization, the nurse sees blood spreading from the puncture site. What is the first action?

  1. ARemove the dressing and leave the site open to the air
  2. BRaise the head of the bed so the patient can sit up
  3. CAsk the patient to bend the leg at the hip to stop the bleeding
  4. DApply firm, direct pressure just above the puncture site
7.Clinical nursingMedium

Which advice is correct for a patient taking levothyroxine?

  1. ATake it on an empty stomach, usually before breakfast
  2. BTake it with a large meal to avoid nausea and stomach upset
  3. CStop taking it once the symptoms improve
  4. DTake it only on days when feeling tired
8.Clinical nursingHard

Why should chronic hypernatraemia be corrected gradually?

  1. ASlow correction is only needed in children
  2. BFast correction causes osmotic demyelination from swelling of the kidneys
  3. CLowering the sodium too fast can cause cerebral oedema
  4. DFast correction causes severe hyperkalaemia
9.Lab values & electrolytesMedium

A patient taking furosemide has a potassium of 2.9 mEq/L. Which finding would the nurse expect?

  1. ADiarrhea and abdominal cramping from overactive bowels
  2. BTall, peaked T waves on the ECG
  3. CTingling around the mouth with a positive Chvostek’s sign
  4. DMuscle weakness and leg cramps
10.Lab values & electrolytesHard

The nurse prepares a patient for a 2-hour oral glucose tolerance test tomorrow morning. Which statement shows a need for further teaching?

  1. A"I'll avoid smoking until the test is over"
  2. B"I'll stay seated during the test if I can"
  3. C"I can have a light breakfast before the test"
  4. D"I'll fast overnight but can drink plain water"
11.PharmacologyMedium

A patient with difficulty swallowing is prescribed several tablets. Which one should not be crushed?

  1. AA plain paracetamol tablet
  2. BA plain aspirin dispersible tablet
  3. CA modified-release (extended-release) tablet
  4. DA tablet that the pharmacist says may be crushed
12.PharmacologyHard

A drug with a short half-life is given at a dosing interval much longer than its half-life. What is the result at steady state?

  1. AVery stable levels with almost no fluctuation
  2. BLarge swings between peak and trough levels
  3. CSteady state is never reached
  4. DGradual accumulation to toxic levels
13.Med-surg: cardiovascular & respiratoryMedium

A patient has just started an ACE inhibitor. Which blood tests are usually checked within the first one to two weeks?

  1. APotassium and creatinine
  2. BLiver enzymes and amylase
  3. CTroponin and creatine kinase
  4. DINR and platelet count
14.Med-surg: cardiovascular & respiratoryHard

After chest trauma, a patient is hypotensive with reduced breath sounds on the left. Which finding suggests a haemothorax rather than a tension pneumothorax?

  1. ADistended neck veins
  2. BTrachea pushed away from the affected side
  3. CHyper-resonance on the affected side
  4. DDullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renalMedium

A stroke patient understands what is said but struggles to find words and speaks in short, effortful phrases. What type of aphasia is this?

  1. AExpressive (Broca's) aphasia
  2. BReceptive (Wernicke's) aphasia
  3. CDysarthria from weak facial muscles
  4. DGlobal aphasia with no understanding
16.Med-surg: neuro, endocrine & renalHard

A patient with trigeminal neuralgia has lost weight and has poor oral hygiene. Which plan is most appropriate?

  1. AOffer soft, lukewarm food and advise chewing on the unaffected side
  2. BAdvise very hot drinks to relax the facial nerves
  3. CEncourage hard, crunchy foods to strengthen the jaw muscles
  4. DTell the patient to stop brushing their teeth completely
17.Med-surg: GI, perioperative & oncologyMedium

Which burn should usually be discussed with a specialist burns service even if it is small?

  1. AA tiny burn on the forearm with redness only
  2. BA healed burn scar from many years ago
  3. CA small superficial sunburn on the back
  4. DA partial-thickness burn on the hand
18.Med-surg: GI, perioperative & oncologyHard

A bag of parenteral nutrition runs out and the next one will not arrive for several hours. Which risk should the nurse anticipate?

  1. AAcute urinary retention
  2. BSevere hyperkalaemia
  3. CRaised intracranial pressure
  4. DRebound hypoglycaemia
19.Maternity & obstetric nursingMedium

Methylergonovine (methylergometrine) for postpartum bleeding should not be given to a woman with:

  1. AAsthma
  2. BAnaemia
  3. CHigh blood pressure
  4. DType 1 diabetes
20.Maternity & obstetric nursingHard

A woman has cytomegalovirus (CMV) infection in pregnancy. Which outcome in the baby is a major concern?

  1. AClubfoot only
  2. BOpen neural tube defects such as spina bifida
  3. CHearing loss and developmental delay
  4. DPhenylketonuria
21.Pediatric nursingMedium

Which signs suggest meningitis in a young infant?

  1. AA clear runny nose, a mild cough and normal feeding
  2. BNeck stiffness and a positive Kernig's sign, as in older children and adults
  3. CA sunken fontanelle with heavy wet nappies
  4. DA bulging fontanelle, a high-pitched cry, poor feeding and irritability
22.Pediatric nursingHard

Which complication is a leading cause of death from measles in children?

  1. AOtitis media
  2. BDiarrhoea
  3. CConjunctivitis
  4. DPneumonia
23.Mental health nursingMedium

Which feature helps distinguish normal grief from major depression?

  1. AIn grief, painful feelings come in waves and self-esteem is usually kept
  2. BIn grief, the person feels worthless and hopeless all the time
  3. CGrief always lasts less than 2 weeks
  4. DIn grief, the person cannot feel any positive emotions or enjoy any memories of the person who died
24.Mental health nursingHard

A 15-year-old tells the school nurse she has been cutting herself and asks her not to tell her parents. What is the best response?

  1. AExplain that safety information must be shared, and involve her in how this is done
  2. BPromise never to tell anyone about it, so that she keeps trusting the school nurse
  3. CTell her that cutting is a phase that many teenagers go through and it needs no help
  4. DPhone her parents at once without telling her
25.Nursing math & unit conversionsMedium
12345678910111205:20?4:20 AM7:20 AM5:20 AM5:20 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 05:20 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

05:20
  1. 14:20 AM
  2. 27:20 AM
  3. 35:20 AM
  4. 45:20 PM
26.Nursing math & unit conversionsHard
2 tsp · 2/day · 10 d? × 150 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 2 tsp of an oral suspension every 12 hours for 10 days. The suspension comes in 150 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

2 tspevery 12 hours10 days150 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
12 kg10 mg/kg/day4× per dayD = ? mg

A patient weighs 12 kg. The prescribed dose is 10 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

12 kg10 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
20k units1000 mL? mL/h1000 units/h

An infusion contains 20000 units of a drug in 1000 mL. The prescription is 1000 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/1000 mL1000 units/h
R = mL/h
29.IV infusion ratesMedium
500 mL10 gtt/mL5 h? gtt/min

Infuse 500 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg500 mL30 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 30 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL30 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
50 units50 mLregular insulin8 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 50 units of regular insulin in 50 mL runs at 8 mL/h. How many units per hour D does the patient receive?

50 units/50 mL8 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h94 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 10 mcg/kg/min for a patient who weighs 94 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL10 mcg/kg/min94 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice150 mLjelly100 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine200 mLurine425 mLurine375 mLwound drain30 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLjelly: 100 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 100 mL/hstart 18:00ttotal​ = ? h75 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 18:00 at 75 mL/h. After 4 hours the rate is changed to 100 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL75 mL/h · 4 h100 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 96% on room air, blood pressure 150/90 mmHg, pulse 82/min, alert, temperature 37.5 °C. What is the NEWS2 total score?

RR 30SpO₂ 96%airSBP 150HR 82AT 37.5 °C
NEWS2 =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.50PaCO₂mmHg354521HCO₃⁻mmol/L222616uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.50, PaCO₂ 21 mmHg (2.8 kPa) and HCO₃⁻ 16 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.50PaCO₂ 21 mmHg (2.8 kPa)HCO₃⁻ 16 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.17PaCO₂mmHg354537HCO₃⁻mmol/L222613appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.17, PaCO₂ 37 mmHg (4.9 kPa), HCO₃⁻ 13 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.17PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 13 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: D · From the length of the forearm (ulna)

Why this is the answer

MUST includes tables that estimate height from ulna length when the patient cannot stand. Self-reported height can also be used if it is reliable.

Answer

D · From the length of the forearm (ulna)
2.Nursing fundamentals

Answer: B · Ask the team whether the observations can safely be done less often

Why this is the answer

Lack of sleep can contribute to delirium. If the patient's scores are stable, the frequency of observations can be reviewed by the team so care is safe but less disruptive.

Answer

B · Ask the team whether the observations can safely be done less often
3.Infection control & patient safety

Answer: D · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

D · The front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safety

Answer: B · Withhold the dose, assess the patient and inform the prescriber

Why this is the answer

Slow breathing and sedation suggest opioid excess, so another dose could cause respiratory arrest. The nurse holds the dose, stimulates and assesses the patient, prepares naloxone per order and escalates.

Answer

B · Withhold the dose, assess the patient and inform the prescriber
5.Prioritization & delegation

Answer: B · A patient with stable chronic heart failure who needs oral medications

Why this is the answer

Stable chronic heart failure with routine oral medicines is predictable care. New chest pain, the start of a transfusion and the first assessment after surgery need RN assessment.

Answer

B · A patient with stable chronic heart failure who needs oral medications
6.Prioritization & delegation

Answer: D · Apply firm, direct pressure just above the puncture site

Why this is the answer

Direct manual pressure just above the puncture site compresses the femoral artery and stops bleeding. The patient keeps the leg straight, and the nurse checks vital signs and distal pulses and informs the provider.

Answer

D · Apply firm, direct pressure just above the puncture site
7.Clinical nursing

Answer: A · Take it on an empty stomach, usually before breakfast

Why this is the answer

Levothyroxine is absorbed best on an empty stomach and is usually taken at the same time each morning. It is normally lifelong, with doses adjusted by thyroid blood tests.

Answer

A · Take it on an empty stomach, usually before breakfast
8.Clinical nursing

Answer: C · Lowering the sodium too fast can cause cerebral oedema

Why this is the answer

In chronic hypernatraemia, brain cells adapt by holding extra solutes. If sodium falls too quickly, water moves into brain cells and causes cerebral oedema, so correction is controlled.

Answer

C · Lowering the sodium too fast can cause cerebral oedema
9.Lab values & electrolytes

Answer: D · Muscle weakness and leg cramps

Why this is the answer

Low potassium causes muscle weakness, cramps, reduced bowel movement (constipation, even ileus) and arrhythmias. Peaked T waves are seen in hyperkalemia, and perioral tingling suggests low calcium.Checked against: Heart failure - fluids and diuretics · MedlinePlus (NIH); Low blood potassium · MedlinePlus (NIH) (2025)

Answer

D · Muscle weakness and leg cramps
10.Lab values & electrolytes

Answer: C · "I can have a light breakfast before the test"

Why this is the answer

The OGTT is done after an overnight fast of at least 8 hours; water is allowed. Eating before the test makes the results invalid. Patients rest during the test and avoid smoking, which can affect glucose.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024); Glucose tolerance test - non-pregnant · MedlinePlus (NIH) (2025)

Answer

C · "I can have a light breakfast before the test"
11.Pharmacology

Answer: C · A modified-release (extended-release) tablet

Why this is the answer

Crushing modified-release products destroys the release mechanism and can cause toxic peaks. Enteric-coated tablets should also not be crushed; the pharmacist can advise on liquid or other forms.

Answer

C · A modified-release (extended-release) tablet
12.Pharmacology

Answer: B · Large swings between peak and trough levels

Why this is the answer

When the interval is long compared with the half-life, most of each dose is eliminated before the next one. Levels rise high after each dose and fall low before the next, so there may be toxic peaks or ineffective troughs.

Answer

B · Large swings between peak and trough levels
13.Med-surg: cardiovascular & respiratory

Answer: A · Potassium and creatinine

Why this is the answer

ACE inhibitors lower aldosterone, so potassium can rise, and they reduce glomerular filtration pressure, so creatinine can rise, especially with renal artery stenosis or dehydration. Baseline and early follow-up urea, electrolytes and creatinine are standard.

Answer

A · Potassium and creatinine
14.Med-surg: cardiovascular & respiratory

Answer: D · Dullness to percussion on the affected side

Why this is the answer

Blood in the pleural space gives a dull percussion note, whereas air gives hyper-resonance. In haemothorax the neck veins are often flat because of blood loss; in tension pneumothorax they are distended. A massive haemothorax needs a large chest drain, blood replacement and surgical review.

Answer

D · Dullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renal

Answer: A · Expressive (Broca's) aphasia

Why this is the answer

Expressive aphasia, from damage to Broca's area in the frontal lobe, causes non-fluent, effortful speech with relatively preserved understanding. Receptive aphasia causes fluent but meaningless speech and poor comprehension. Dysarthria is a motor speech problem with intact language.

Answer

A · Expressive (Broca's) aphasia
16.Med-surg: neuro, endocrine & renal

Answer: A · Offer soft, lukewarm food and advise chewing on the unaffected side

Why this is the answer

Patients may avoid eating and brushing their teeth because these trigger attacks. Soft, lukewarm food, chewing on the unaffected side, gentle oral care and effective drug treatment help maintain nutrition and hygiene.

Answer

A · Offer soft, lukewarm food and advise chewing on the unaffected side
17.Med-surg: GI, perioperative & oncology

Answer: D · A partial-thickness burn on the hand

Why this is the answer

Burns of the face, hands, feet, genitalia, perineum and major joints, as well as circumferential, chemical, electrical and inhalation injuries, usually need specialist advice because of their risks and functional impact.

Answer

D · A partial-thickness burn on the hand
18.Med-surg: GI, perioperative & oncology

Answer: D · Rebound hypoglycaemia

Why this is the answer

Stopping PN suddenly can cause hypoglycaemia because insulin levels stay high for a while. Glucose is monitored, and a glucose infusion may be given according to local policy.

Answer

D · Rebound hypoglycaemia
19.Maternity & obstetric nursing

Answer: C · High blood pressure

Why this is the answer

Ergot alkaloids cause vasoconstriction and can raise blood pressure dangerously, so they are avoided in hypertension and pre-eclampsia. Carboprost is the drug to avoid in asthma.

Answer

C · High blood pressure
20.Maternity & obstetric nursing

Answer: C · Hearing loss and developmental delay

Why this is the answer

Congenital CMV is a leading cause of non-genetic sensorineural hearing loss and can cause microcephaly and developmental delay. Hand hygiene after contact with young children's saliva and urine reduces the risk.

Answer

C · Hearing loss and developmental delay
21.Pediatric nursing

Answer: D · A bulging fontanelle, a high-pitched cry, poor feeding and irritability

Why this is the answer

Young infants with meningitis may have non-specific signs: fever or low temperature, poor feeding, lethargy or irritability, a high-pitched cry and a bulging fontanelle. Neck stiffness is often absent at this age.

Answer

D · A bulging fontanelle, a high-pitched cry, poor feeding and irritability
22.Pediatric nursing

Answer: D · Pneumonia

Why this is the answer

Pneumonia, from measles itself or from secondary bacterial infection, causes most measles-related deaths in children. Encephalitis is a rarer but serious complication; vaccination prevents both.

Answer

D · Pneumonia
23.Mental health nursing

Answer: A · In grief, painful feelings come in waves and self-esteem is usually kept

Why this is the answer

In grief, sadness tends to come in waves linked to reminders of the loss, and positive memories and humour are possible. Pervasive worthlessness, self-loathing and hopelessness suggest depression.

Answer

A · In grief, painful feelings come in waves and self-esteem is usually kept
24.Mental health nursing

Answer: A · Explain that safety information must be shared, and involve her in how this is done

Why this is the answer

Confidentiality has limits when there is risk of harm. The nurse explains this honestly, assesses risk and works with the young person on how and with whom information is shared, in line with safeguarding policy.

Answer

A · Explain that safety information must be shared, and involve her in how this is done
25.Nursing math & unit conversions

Answer: 5:20 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

05 → 5 AM

Answer

5:20 AM

Answer

5:20 AM
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

10 mL × 2 × 10 = 200 mL

Bottles

200/150 = 1.333 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: D = 30 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

10·12 = 120 mg

Per dose

D = 120/4 = 30 mg

Answer

D = 30 mg
28.Dosage calculations

Answer: R = 50 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/1000 = 20 units/mL

Pump rate

R = 1000/20 = 50 mL/h

Answer

R = 50 mL/h
29.IV infusion rates

Answer: R = 17 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 500·10/300 = 16.67 ≈ 17 gtt/min

Answer

R = 17 gtt/min

At the bedside you round to the nearest whole drop: 17 gtt/min.

30.IV infusion rates

Answer: D = 50 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

30·100 = 3000 mcg/h

Dose per minute

D = 3000/60 = 50 mcg/min

Answer

D = 50 mcg/min
31.Pediatric & critical-care dosing

Answer: D = 8 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50/50 = 1 units/mL

Units per hour

D = 8·1 = 8 units/h

Answer

D = 8 units/h
32.Pediatric & critical-care dosing

Answer: R = 28.2 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

10·94 = 940 mcg/min
940·60 = 56400 mcg/h

Pump rate

R = 56400/2000 = 28.2 mL/h

Answer

R = 28.2 mL/h
33.IV fluids & fluid balance

Answer: I = 950 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 100 = 250 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 2·50 = 100 mL
I = 950 mL

Answer

I = 950 mL
34.IV fluids & fluid balance

Answer: t = 6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·4 = 300 mL
500 − 300 = 200 mL left

Second part

200/100 = 2 h

Total time

t = 4 + 2 = 6 h

Answer

t = 6 h

That is about 6 h 00 min, so the bag runs out at about 00:00.

35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 96% → 0
on air → 0
SBP 150 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 37.5 °C → 0

Add

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 0 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 15 = 15

Risk level

15 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.50: alkalaemia (above 7.45)
PaCO₂ 21 mmHg: low (35–45)
HCO₃⁻ 16 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·13 + 8 = 27.5 → 25.5–29.5 mmHg

Compare

measured: 37 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.472 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12.5 × 0.04 = 0.50 s
RR = 28 × 0.04 = 1.12 s

Bazett’s formula

QTc = 0.50/√1.12 = 0.50/1.058 = 0.472 s

Answer

QTc = 0.472 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (472 ms)

40.ECG rhythm strip interpretation

Answer: rhythm

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregularly irregular, R–R from 0.64 to 0.98 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rhythm → atrial fibrillation

Answer

rhythm

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions